Low Carb Friends  
Netrition.com - Tools - Reviews - Faces - Recipes - Home


Go Back   Low Carb Friends > Health Support Groups > General Health/Medical Issues
Register FAQ Search Today's Posts Mark Forums Read


Reply
 
LinkBack Thread Tools Display Modes
Old 02-09-2014, 10:16 PM   #1
Junior LCF Member
 
Join Date: Aug 2013
Posts: 7
Gallery: Mary Lee
Hair loss

Any solutions for hair loss and thinning hair. I think it is related to my thyroid problem getting adjusted, but I am afraid to style, curl or blow dry for fear of more coming out, and it is becoming a stress obsession for me.
Mary Lee is offline   Reply With Quote

Sponsored Links
Old 02-10-2014, 07:47 AM   #2
Senior LCF member
 
Join Date: Nov 2007
Posts: 9,679
Gallery: Leo41
Stats: 340 then/145 now
WOE: Low carb/calorie cycling
If "getting adjusted' means that you're getting stabilized on the right dosage of thyroid Rx, then the hair loss should be temporary and will resolve when you have the correct hormone levels.

That is very common.

There's also age-related hair loss in women due to hormonal fluctuations, and that typically happens at menopause and after. That, too, tends to stop after a while, but the hair remains thin and sparse for many.

There are volumizing shampoos and conditioners that you might look into because they help make the hair look fuller.
Leo41 is online now   Reply With Quote
Old 02-10-2014, 11:27 AM   #3
Senior LCF Member
 
Join Date: Feb 2013
Posts: 833
Gallery: Ronnie51
I'm one of the post menopausal women Leo41 refers to in her response. I've been taking 50 mcg Synthroid for about 5 years, but I think my hair thinning issues is due to menopause. I had been noticing a lot of hair in the drain hair catcher after showering for a long time, but I never noticed the thinning on my head. Then one morning, I actually burned my scalp with the hair dryer, which opened my eyes to how thin it had gotten. So, I went online and did some research. I did not want to use monoxidil (sp?) (my sister used it and said it was costly and messy to use). I considered the Laser Max hair comb, but after reading conflicting reviews and noting the cost, I ended up buying 5000 mcg Biotin supplements which I've been taking for two months now. I wish I could say I have great results, but no. After about 3 weeks of taking it, I noticed that less hair was in the drain hair catcher, but that was temporary. The fact is, my Mother has thin hair and my sister has been complaining about thinning hair for years (even though she hides it well by the way she styles it). I'll continue to take the Biotin because it's not expensive and because I'm in denial.

As far as your situation, it could very well be your thyroid issues and if that is the case, as soon as your med levels are adjusted, it should stop. The printout that comes with my Synthroid says it can cause hair loss, but that it should stop after my body gets adjusted to the med. I never noticed hair loss when I was first diagnosed with thyroiditis or when I started taking Synthroid. But it could've been slowly occurring without me noticing it. Though, again, in my case, I do believe it's female hormone related due to menopause and this is my fate.

Leo41 gave good advice about using shampoos, conditioners and stylers that give your hair a thicker appearance. I've started using a sulfate free shampoo (L'Oreal has a full line as do other manufacturers). I'm not sure it's helping, but it's not hurting either.

Good luck to you. I do hope your situation is temporary.
Ronnie51 is online now   Reply With Quote
Old 02-10-2014, 07:25 PM   #4
Junior LCF Member
 
Join Date: Aug 2013
Posts: 7
Gallery: Mary Lee
Thank you both for your input and comments.

Leo 41, and Ronnie 51, thank you for your input and comments. Blessings to you both.

Mary lee
Mary Lee is offline   Reply With Quote
Old 02-11-2014, 01:01 AM   #5
Senior LCF Member
 
Larissima's Avatar
 
Join Date: Feb 2014
Location: London, UK
Posts: 135
Gallery: Larissima
Stats: Waist: 110/100/75cm, 5'10"
WOE: LCHF
Start Date: 21 Jan 2014
I would advise you to get it checked, because it could be any number of things. Possibly the thyroid, yes, but also other hormones, medication side effects, clashes, anemia or worse.

A few years ago I was losing a lot of hair and a blood test showed I was low on ferritin. That was a surprise as I definitely wasn't anemic, and was a regular blood donor. Still, the doctor explained that ferritin is not the same as haemoglobin, and that although my figures were within the normal range, they were too low to support healthy hair. I got some prescribed supplements, and the hair loss stopped very quickly, with new growth showing within months.

In short, do get it checked because it could be something easily reversible!
Larissima is offline   Reply With Quote
Reply


Thread Tools
Display Modes

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are On



All times are GMT -7. The time now is 07:48 AM.


Copyright ©1999-2014 Friends Forums LLC. All rights reserved. - Terms of Service | Privacy Policy
LowCarbFriends® is a registered mark of Friends Forums, LLC.